MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST; SURGICAL MESH
Catalog Number 1201020
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Hernia (2240); Obstruction/Occlusion (2422)
Date of Event 05/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the available information, the cause of the patient's hernia recurrence / obstruction cannot be determined.Recurrence is a known inherent risk of hernia repair surgery.Regarding hernia recurrence the warning section of the instructions-for-use states, "to prevent recurrences when repairing hernias, phasix st mesh must be large enough to provide sufficient overlap beyond the margins of the repair/primary closure.Careful attention to mesh fixation placement and spacing will help prevent excessive tension or gap formation between the mesh and fascial tissue.The mesh remains implanted.Surgical intervention is indicated, however has not been scheduled.A review of the manufacturing records was performed and found that the lot was manufactured to specification.If additional information is provided, a supplemental emdr will be submitted.Remains implanted.
 
Event or Problem Description
It was reported to davol that a patient who is part of a clinical study experienced a hernia recurrence/bowel obstruction: on (b)(6) 2017 the subject patient underwent robotic-assisted repair of a (first-time), infraumbilical hernia using the phasix st mesh.An intra-abdominal approach was used with no component separation.The total hernia size is measured as 21.2cm (9cml/3cmw).The phasix st mesh was not trimmed and was positioned so that its edges extended beyond the margins of the defect by at least 5cm.Absorbable monofilament suture was used as the method of perimeter fixation with 3 fixation points.Absorbable sutures were placed approx.2cm apart and the fascia was completely re-approximated using a running stitch.Skin closure was attempted with both sutures and surgical glue.On (b)(6) 2019 the subject patient was diagnosed with a small bowel obstruction.On (b)(6) 2019 the subject patient underwent a ct scan which showed evidence of a hernia recurrence.On (b)(6) 2019 to (b)(6) 2019 the subject patient was hospitalized and placed on bowel rest.As reported the patient developed a hernia recurrence which led to a small bowel obstruction.Per clinician, the reported event has been assessed as "definitely related" to the study device and "not related" to the index procedure.

Brand Name
PHASIX ST
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key8960477
Report Number1213643-2019-08269
Device Sequence Number19473536
Product Code OWT
UDI-Device Identifier00801741095313
UDI-Public(01)00801741095313
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K143380
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional,other,stu
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2018
Device Catalogue Number1201020
Device Lot NumberHUAV2562
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2019
Initial Report FDA Received Date09/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age85 YR